Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Cardiology
Volume 2014 (2014), Article ID 878915, 5 pages
http://dx.doi.org/10.1155/2014/878915
Case Report

Shoshin Beriberi Induced by Long-Term Administration of Diuretics: A Case Report

1Department of Cardiology, Toyota Memorial Hospital, 1-1 Heiwa-cho, Toyota 471-8513, Japan
2Department of Medicine, Mount Sinai Beth Israel, First Avenue at 16th Street, New York, NY 10003, USA

Received 19 May 2014; Accepted 21 June 2014; Published 3 July 2014

Academic Editor: Hajime Kataoka

Copyright © 2014 Naoki Misumida et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Previous studies have suggested that diuretic therapy for heart failure may lead to thiamine deficiency due to the increased urinary thiamine excretion. Herein, we present the case of a 61-year-old man with shoshin beriberi, a fulminant form of wet beriberi, induced by long-term diuretic therapy. The patient had a history of heart failure with preserved ejection fraction and was receiving furosemide and trichlormethiazide therapy. He presented with worsening exertional dyspnea and was admitted for heart failure exacerbation. His condition failed to improve even after intensive treatment. A hemodynamic evaluation with the Swan-Ganz catheter revealed high-output heart failure with low peripheral vascular resistance. Thiamine was administered for suspected shoshin beriberi; his hemodynamic status improved dramatically within the next six hours. The serum thiamine level was below the normal range; the patient was therefore diagnosed with shoshin beriberi. The common causes of thiamine deficiency were not identified. Long-term diuretic therapy with furosemide and thiazide was thought to have played a major role in the development of thiamine deficiency. This case illustrates the importance of considering wet beriberi as a possible cause of heart failure exacerbation in patients taking diuretics, even when the common thiamine deficiency causes are not identified with history-taking.